Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 12, 1998, 6:27 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1998, 6:27 PM CDT (23:27 UTC)
- Expired
- Jun 12, 1998, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 122327 FFWMAF TXC371-443-130230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 627 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN PECOS COUNTY IN WESTERN TEXAS NORTHERN TERRELL COUNTY IN WESTERN TEXAS * UNTIL 930 PM CDT * AT 615... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A VERY HEAVY RAIN CONTINUED OVER NORTHERN TERRELL COUNTY AND EXTREME SOUTHERN PECOS COUNTY... MOVING SLOWLY EAST. * EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE FLOODING ACROSS ALONG FARM TO MARKET ROAD 2400 THROUGH 930 PM CDT. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLAS$H FLOOD DEATHS OCCUR IN AUTOMOBILES. TJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:58 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 158 PM CDT FRI JUN 12 1998 18Z SFC ANALYSIS SHOWS WEAK COOL FRONT JUST N OF KLBB WITH TROUGH OVER CENTRAL FA. DEWPOINTS REMAIN IN THE 50S AND 60S WITH CUMULUS FIELD OVER MUCH OF THE AREA (SEE LATEST VISIBLE LOOP)...ESPECIALLY MOUTAINS WHERE CONVECTION ALREADY FIRING. ATTM...VERY LITTLE CONV ALONG AFOREMENTIONED TROUGH...EXCEPT OVER BIG COUNTRY. KMAF 88D VWP INDICATING LIGHT WLY WINDS FROM NEAR THE SFC TO ABOUT 8K FT MSL WITH WINDS INCREASING OUT OF THE SW THEREAFTER. MODELS IN GOOD AGREEMENT IN LIFTING H5 LOW OVER SRN CA NEWD TO THE CENTRAL PLAINS BY 14/00Z (ETA MAY BE TOO WEAK). CLOSER TO HOME... SW-WLY FLOW ALOFT WILL CONTINUE AS H5 RIDGE DOMINATES THE WRN GULF OF MEXICO. WV LOOP INDICATES A POSSIBLE VORT MAX MOVING TOWARDS EXTREME WRN TX WHICH MAY HAVE BEEN MISSED/UNDERESTIMATED BY THE MODELS (SOME CONVECTION EARLIER OVER BAHA PENINSULA). STORMS ALREADY BEGINNING TO DEVELOP OVER W TX MOUNTAINS AND ALONG PORTIONS OF SFC TROUGH AIDED BY DAYTIME HEATING AND 850-500 QVEC CONV. WITH SWLY STEERING CURRENTS...CONVECTION SHOULD MOVE NE ABOUT 10-15 MPH. GIVEN MOVEMENT AND PW AMOUNTS (KMAF 1.07 INCHES 12Z THIS MORNING) BELIEVE GREATEST THREAT ASSOCIATED WITH THIS ACTIVITY WILL BE THE POTENTIAL FOR HEAVY RAINFALL WITH ISOLATED PULSE SEVERE POSSIBLE. EXPECT WEAK VORT MAXES TO CONTINUE MOVING THROUGH THE FLOW ALOFT PROVIDING AFTN/EVENING TSRA MAINLY OVER THE MOUNTAINS THROUGH FP. AS FOR TEMPERATURES...WILL STICK CLOSE TO GUIDANCE WITH A TOUCH OF PERSISTENCE. MAF 70/97 21 CNM 68/100 21 MRF 63/89 42 P07 74/92 42 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:35 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 60 min |
| Jun 12, 5:35 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| Jun 12, 5:46 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 49 min |
| Jun 12, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.